Some men may experience vision loss after taking PDE-5 inhibitor

April 8, 2005

Within 36 hours after ingesting sildenafil citrate (Viagra) for erectile dysfunction, some men have nonarteritic anterior ischemic optic neuropathy (NAION), described as "stroke of the eye," according to a report of seven cases published in the Journal of Neuro-ophthalmology (2005; 25:9-13).

Within 36 hours after ingesting sildenafil citrate (Viagra) for erectile dysfunction, some men have nonarteritic anterior ischemic optic neuropathy (NAION), described as "stroke of the eye," according to a report of seven cases published in the Journal of Neuro-ophthalmology (2005; 25:9-13).

Six of the seven patients (age, 50-69 years) experienced vision loss within 24 hours after ingesting the drug. Final visual acuity in the affected eye ranged from 20/20 to light perception, the study found. One individual experienced vision loss in both eyes.

The patients affected have pre-existing hypertension, diabetes, elevated cholesterol or hyperlipidemia. Seven similar cases have been previously reported, researchers said.

"For years, we've known that some men who take Viagra will experience temporary color changes in their vision and see things as blue or green," said Howard Pomeranz, MD, of the University of Minnesota Medical School, Minneapolis. "NAION is a much more serious condition because it can lead to permanent vision loss."